(12) Seek buddy-aid or medical aid. Administration of second and third sets
of injections, if needed, most likely will be done by another soldier buddy since you
probably will not be able to administer them to yourself.
If no assistance is available and symptoms persist 10 to 15 minutes
after the first set of injections, then self- administer a second set of
Section II. TREAT CASUALTY
IDENTIFY A CASUALTY SUFFERING FROM NERVE AGENT POISONING
The signs and symptoms of nerve agent poisoning are divided into two groups:
early (mild to moderate) and severe.
a. Mild to Moderate. A person showing signs of early nerve agent poisoning is
probably capable of administering first aid to himself. These early signs and symptoms
are given in paragraph 2-1 of this lesson. However, he may still require some
assistance in decontaminating himself or putting on his protective gear. This can
usually be done through buddy-aid. If the nerve agent is ingested or enters through the
skin, the pupils do not become pinpointed. Therefore, the lack of pinpointed pupils is no
proof that the casualty is not suffering from nerve agent poisoning.
b. Severe. A person with severe nerve agent poisoning will not be capable of
helping himself and must rely on others to administer appropriate care. If a soldier is
exposed to sufficient amounts of nerve agent poisoning when he is not wearing his
uniform, mask or clothing, the nerve agent can produce death within minutes.
Therefore, speed is essential in treating a nerve agent casualty. Signs and symptoms
of mild nerve agent poisoning may or may not have been present prior to the
appearance of severe signs and symptoms. Signs and symptoms of severe nerve
agent poisoning are listed below.
Red eyes with tears present (if agent gets into the eyes).
Severe miosis (severely pinpointed pupils).
Gurgling sounds while breathing, wheezing, dyspnea.
Severe muscular twitching.